Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Antidepressants
Question: Zoloft and Libido
|BlackHawke - Sun Jul 31, 2005 1:47 pm||
My partner takes Zoloft for depression and anxiety. It basically eliminated his sex drive altogether. His doc then added Welbutrin to the mix and said that sometimes does the trick. It's been a few months and still no sex drive at all. He's able to get an erection but just has no desire -- doesn't even masturbate. He's taking 50 mg/day Zoloft, 300 mg/day Welbutrin XL. Is there anything we can do? Do any of the natural supplements help? Or, does he just have to go off the stuff? Thanks.
|Dr. Tamer Fouad - Sun Dec 04, 2005 8:06 am||
Although loss of erectile or ejaculatory function in men and loss of libido and anorgasmia in both sexes may be complications of virtually any antidepressant medication, these side effects appear to be more common with SSRIs. The psychiatrist should ascertain whether the sexual dysfunction is a result of the antidepressant medication or the underlying major depressive disorder. If sexual dysfunction is determined to be a side effect of the antidepressant medication, a variety of strategies are available, including continuing treatment to assess whether the dysfunction will disappear with time, lowering the dose, discontinuing the antidepressant, or substituting another antidepressant such as bupropion (Wellbutrin). Specific pharmacologic treatments that can be added for arousal or erectile dysfunction include sildenafil, yohimbine, or neostigmine; specific medications that can be added for orgasm dysfunction include sildenafil, cyproheptadine, or amantadine.
Yohimbine Hydrochloride (a constituent of the herbal remedy yohimbe) is a prescription drug. Yohimbine is the only FDA approved drug for impotence and it is derived from the same natural chemical. It is also known to have aphrodisiac effects.
1. Walker PW, Cole JO, Gardner EA, Hughes AR, Johnston JA, Batey SR, Lineberry CG: Improvement in fluoxetine-associated sexual dysfunction in patients switched to bupropion. J Clin Psychiatry 1993; 54:459–465.
2. Pollack MH, Rosenbaum JF: Management of antidepressant-induced side effects: a practical guide for the clinician. J Clin Psychiatry 1987; 48:3–8.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.